Hypoglycemia is defined as glucose levels less than 4.0mmol/L. Hypoglycemic events can be dangerous, due to their cardiovascular and neurological effects:
Hypoglycemia is associated with some typical, recognisable symptoms. Sick inpatients may not present in a typical way, particularly if your patient is elderly, if diabetes is long standing or if your patient is treated with ß-blockers.
If your patient’s glucose is less than 4 mmol/L, follow these steps:
Give fast-acting carbohydrate to raise the glucose level quickly.
In hospital patients, give intravenous dextrose 50% Glucose gel, honey or jam can be absorbed from the inside lining of the mouth (mucosa), so these are good options for when someone is unable to cooperate and swallow food or drink.
Don’t give the long acting carbohydrate until the glucose level has come up above 4, because this will slow down the action of the fast-acting carbohydrate. That means it will take longer for the blood glucose to recover.
This is the treatment for a severe hypo when your patient is unable to cooperate or swallow glucose drinks or food. It stimulates release of hepatic glycogen. It is an intramuscular injection and works within 5 minutes.
How to prevent further hypoglycaemic events
Even if there is a single hypoglycaemic event, reduce the dose of the culprit insulin for tomorrow to prevent further events.